Minor changes to warning labels are not uncommon when dealing with prescriptions. In fact, they are to be expected. Despite rigorous clinical trials, there will always be a few rare, but unserious side effects, that are not noted during the initial FDA approval process. But these side effects should be minor, and they should be rare.
This has not been the case with Levaquin, an antibiotic released in the late 1980s by Johnson & Johnson. The initial warning label on Levaquin has now been updated multiple times, as recently as 2015 when the FDA required a new, black label warning to ensure consumers were aware of just how dangerous this drug can be.
In some instances, the changes on the warning label were only a few words, but those few words carried a great deal of importance. Changes include:
- Removing the word “rare” from the side effect of peripheral neuropathy, indicating that peripheral neuropathy is a much more common side effect than initially indicated
- Removing indications that peripheral neuropathy, if suffered, was always reversible
- Indicating Levaquin should only be prescribed when other, less dangerous antibiotics are unsuitable, in direct contradiction to early advertising that encouraged the use of Levaquin for minor infections
Clearly, Johnson & Johnson were not fully forthcoming when the drug was first released. The manufacturer marketed a dangerous drug to consumers for years while withholding the severity of side effects, and marketed it for infections that other, less dangerous antibiotics could have treated.
If you suffered serious side effects as a result of using Levaquin or any other drug, it is important to learn whether or not the manufacturer released a dangerous drug, or engaged in potentially misleading marketing. Please, retain an experienced attorney who can help you determine whether the safety profile of your medication was properly presented.